Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 72, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 9, 2001, 7:36 PM EDT for Warren County, New York. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 7:36 PM EDT (23:36 UTC)
- Expired
- Aug 9, 2001, 8:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Warren County, NY
The radar
The Albany radar (KENX), 110 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:39 PM EDT | Thunderstorm Wind | Lake George, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264 WUUS51 KALY 092336 SVRALY NYC113-100000- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 736 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WARREN COUNTY IN EASTERN NEW YORK * UNTIL 800 PM EDT * AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM STONY CREEK TO 8 MILES SOUTH OF LAKE LUZERNE-HADLEY...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WARRENSBURG AT 745 PM EDT LAKE GEORGE VILLAGE AND WEST GLENS FALLS AT 750 PM EDT GLENS FALLS AT 755 PM EDT * OTHER LOCATIONS IN THE WARNING INCLUDE STONY CREEK AND LAKE LUZERNE-HADLEY THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:05 PM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 2:05 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT THU AUG 9 2001 SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON. MCKINLEY/RCK .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
In the hours before
Special weather statement, Aug 9, 5:00 PM EDT, 2 hours 36 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 101000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 500 PM EDT THU AUG 9 2001 ...STRONG THUNDERSTORMS POSSIBLE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND ON FRIDAY... A COLD FRONT WILL MOVE SOUTHEAST ACROSS NEW YORK AND NEW ENGLAND ON FRIDAY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT. SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WIND AND LARGE HAIL. AS THE COLD FRONT APPROACHES THE ST. LAWRENCE VALLEY OVERNIGHT...THERE IS A POSSIBILITY THAT A FEW STRONG TO SEVERE STORMS MAY DEVELOP ACROSS THE SOUTHERN ADIRONDACKS BETWEEN MIDNIGHT AND DAWN. HOWEVER...A MORE SIGNIFICANT THREAT FOR SEVERE WEATHER EXISTS DURING THE DAY ON FRIDAY. DAYTIME HEATING AND HIGH DEWPOINTS WILL COMBINE WITH STRONG WINDS IN THE UPPER ATMOSPHERE TO PRODUCE A THREAT FOR SEVERE STORMS...WITH DAMAGING WINDS AND LARGE HAIL...WHICH WILL DEVELOP AHEAD OF THE FRONT DURING THE DAY. TO THE NORTH AND WEST OF THE CAPITAL DISTRICT...THE THREAT FOR SEVERE WEATHER WILL BE GREATEST FROM LATE MORNING THROUGH EARLY AFTERNOON. FROM THE CAPITAL DISTRICT SOUTH AND EAST...THE SEVERE WEATHER WILL BE GREATEST DURING THE AFTERNOON HOURS. THE FRONT IS FORECAST TO BE THROUGH THE REGION BY EARLY EVENING.
Local storm report, Aug 9, 6:25 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
625 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM RUSSIA NY WIND DAMAGE
08/09/01 HERKIMER NUMEROUS TREES AND POWER
POLES DOWN. ALSO TREES
AND POLES DOWN IN POLAND.Special weather statement, Aug 9, 6:42 PM EDT, 54 minutes before
NYZ033-041-042-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 642 PM EDT THU AUG 9 2001 ...A STRONG THUNDERSTORM IN HAMILTON...SARATOGA AND WARREN COUNTIES... AT 642 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF WELLS...OR 16 MILES SOUTH OF SPECULATOR...MOVING EAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR... CONKLINGVILLE AT 710 PM EDT... STONY CREEK AT 720 PM EDT... LAKE LUZERNE-HADLEY AT 725 PM EDT... WARRENSBURG AND LAKE GEORGE VILLAGE AT 730 PM EDT...
Special weather statement, Aug 9, 6:57 PM EDT, 39 minutes before
NYZ033-041-092330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 657 PM EDT THU AUG 9 2001 ...A STRONG THUNDERSTORM IN HAMILTON AND SARATOGA COUNTIES... AT 657 PM EDT DOPPLER WEATHER RADAR INDICATED ANOTHER STRONG THUNDERSTORM OVER UPPER BENSON...OR 15 MILES NORTH OF GLOVERSVILLE...MOVING EAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN... WILL BE NEAR... EDINBURG AT 705 PM EDT... DAY CENTER AT 710 PM EDT... CORINTH AT 725 PM EDT... FERNWOOD AND WILTON AT 730 PM EDT...
Local storm report, Aug 9, 7:08 PM EDT, 28 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0707PM THU AUG 09 2001
GFSO WLSR QHQT QTRF APTS WAPT
02594 FILE 28 FULTON CO SHERIFF NY0170000 AUG 09-01
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: FULTON
LOCATION (INCLUDING TOWN AND NEAREST ROAD): ENTIRE COUNTY
DATE AND TIME CONDITION STARTED: DATE 1800
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WINDS, NUMEROUS TREES DOWN, POWER
LINES DOWN, POWER FAILURE IN PARTS OF COUNTY AND CITY OF GLOVERSVILLE AND CITY
OF JOHNSTOWN
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: UNK
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
(X) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: NUMBER INJURED:
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
(X) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: NUMBER INJURED:
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE : 518 736-2100
AUTH LIEUTENANT GARTH W HILLIER
OPER - POLMATEER,KAREN L 1907Special weather statement, Aug 9, 7:25 PM EDT, 11 minutes before
NYZ041-042-049-050-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 725 PM EDT THU AUG 9 2001 ...STRONG THUNDERSTORMS IN SCHENECTADY...SARATOGA AND WARREN COUNTIES... AT 725 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF CONKLINGVILLE TO 3 MILES NORTHWEST OF PATTERSONVILLE...OR 3 MILES SOUTHEAST OF AMSTERDAM ALONG A LINE EXTENDING FROM 12 MILES EAST OF SPECULATOR TO 16 MILES SOUTHWEST OF LAKE GEORGE VILLAGE...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR... JOHNSBURG AND ALPLAUS AT 730 PM EDT... CLIFTON PARK AND GLENS FALLS AT 735 PM EDT... FERNWOOD AND GANSEVOORT AT 740 PM EDT... MECHANICVILLE AND NORTHUMBERLAND AT 745 PM EDT... BOLTON LANDING AND SCHUYLERVILLE AT 750 PM EDT...
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:45 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 45 min |
| Aug 9, 5:52 PM EDT | Tornado Warning | ALY | Herkimer | 23 min |
| Aug 9, 6:15 PM EDT | Tornado Warning | ALY | Fulton, Herkimer | 30 min |
| Aug 9, 7:29 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Schenectady | 61 min |
| Aug 9, 7:49 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.